Arizona, 2019

Flash Flooding in Arizona, August 7, 2019

August 7, 2019 · NWS PSR · 3 events in 1 county or zone

Scattered thunderstorms developed across portions of La Paz County during the early afternoon hours on August 7th; some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. The heavy rain led to several episodes of flash flooding, all of which were relatively close to the town of Quartzsite.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across portions of La Paz County during the early afternoon hours on August 7th; some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. The heavy rain led to several episodes of flash flooding, all of which were relatively close to the town of Quartzsite. According to local law enforcement, flash flooding took place generally between 1400MST and 1500MST. Highway 95 north of Quartzsite was closed due to multiple washes flowing with water across the highway. About one mile northeast of Quartzsite there were road closures due to flooding along Plymouth Avenue between Senter Street and Tyson Street, and two miles northwest of Quartzsite Tyson Street was closed at Tyson Wash due to the flooding. There were no reports of accidents or injuries due to the flooding. A Flash Flood Warning was in effect at the time of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 12:38 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 7, 12:38 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1238 PM MST Wed Aug 7 2019

.SYNOPSIS...
High pressure will continue to slowly drift east of the area this
week resulting in temperatures hovering not far from the seasonal
average. Moisture levels will remain sufficient for shower and
thunderstorm chances, though drier air will be attempting to
displace the better moisture eastward by early next week. Storms
will mainly be focused over higher terrain areas, but could affect
lower desert areas on occasion.

&&

.DISCUSSION...
Observational trends show mostly clear skies across the lower
deserts of south-central Arizona this afternoon, while more
widespread shower and thunderstorm activity has developed near the
lower Colorado River Valley into southeast California. Both the
SPC mesoanalysis page and 12Z soundings show a very moist air mass
in place with PW values over 1.6 inches. Isolated to scattered
thunderstorms are expected to continue developing across the
lower deserts this afternoon as the air mass further destabilizes
with additional diurnal heating. Latest HREF trends suggest this
activity will be focused across southeast California/southwest
Arizona and into western Maricopa County. Steering flow is
expected to turn more southerly in the mid-levels this afternoon,
with anomalously strong upper- level flow noted across southeast
California. Given the amount of moisture, localized heavy rain and
flash flooding will be possible with stronger storms this
afternoon, with slightly faster storm motions and weak forcing for
ascent currently expected to limit a more widespread potential
for flash flooding. May see isolated to scattered thunderstorms
develop towards the Phoenix today through the early evening. Given
the limited forcing for ascent and the fact most of this activity
will be diurnally driven, should see thunderstorm potential
decrease significantly later tonight.

Upper troughing off the Pacific coast will maintain southwesterly
flow aloft across southern California, and a sharp moisture
gradient roughly aligned with the lower Colorado River Valley.
This will keep most thunderstorm activity confined to south-
central Arizona, with the higher terrain areas north and east of
Phoenix remaining most active in a relative sense. Friday could
potentially see an uptick in convective activity across the
eastern half of Arizona as a weak disturbance rotates around the
pronounced southern Plains anticyclone. Model guidance also shows
a more significant upper-level disturbance moving northward out
of northwest Mexico into the region on Sunday, which could result
in an enhanced potential for thunderstorms across Arizona on
Sunday. Thunderstorm potential could linger into Monday, before
more a more significant and sustained drying trend potentially
takes hold by the middle of next week. Ensemble guidance shows
fairly prominent upper-level trough for mid-August taking hold
across the Intermountain West, with the base of westerly flow
aloft extending into the Southwest.

&&

.AVIATION...Updated at 1740 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The atmosphere remains sufficiently moist for isolated to
scattered convection this afternoon and early evening. Models
continue to show storm activity in Mexico spreading into
south/southwest Arizona early this afternoon, with this activity
then sending an outflow towards the Phoenix terminals some time
around 23Z-00Z. Regeneration of storms along the outflow boundary
is possible, however, coverage is not expected to be widespread.
Due to lower confidence in spatial resolution, put VCTS in the
TAFs until we get higher confidence. Outside of any storms or
outflow winds, winds will generally follow typical diurnal
tendencies and remain below 10 kts. Scattered to broken cloud
decks mainly aoa 10 kft will persist through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Abundant low-level moisture will provide a favorable environment
for showers and thunderstorms today, mainly across KIPL. Off and
on activity will continue through mid-afternoon before activity
begins to taper off. Any storms that form will have the potential
to produce gusty winds, heavy rain and localized blowing dust.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Afternoon thunderstorms and wetting rains will continue to favor
the higher terrain districts of eastern Arizona with a trend
towards more isolated storm coverage and drier weather beyond the
weekend. For lower elevations, gusty thunderstorm outflow winds
will continue to be a concern for any ongoing incidents. Sunday
potentially could see more widespread thunderstorm activity as an
upper-level disturbance moves northward into Arizona. Otherwise,
temperatures will hover around seasonal normal values while winds
follow typical diurnal trends, outside of any thunderstorms.
Humidity values will generally drop into the teens across the
lower elevations while remaining slightly higher above 20% over
higher terrain. Overnight recoveries will increase into the upper
30s-40s for most locations. A more significant drying trend will
occur in the early to middle parts of next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...Hernandez
FIRE WEATHER...Rogers/MO

In the hours before

Special weather statement, Aug 7, 11:40 AM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1140 AM MST Wed Aug 7 2019

AZZ532-CAZ565-569-071930-
Yuma AZ-Imperial County Southeast CA-Palo Verde Valley CA-
1140 AM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES UNTIL 1230 PM MST/1230 PM PDT/...

At 1139 AM MST/1139 AM PDT/, Doppler radar was tracking a strong
thunderstorm near Somerton, moving north at 30 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
this storm.

Locations impacted include...
Yuma, Somerton, Gadsden, Winterhaven and Andrade.

This includes CA Interstate 8 between mile markers 82 and 96.

LAT...LON 3255 11478 3257 11481 3258 11480 3262 11481
      3263 11478 3272 11472 3271 11487 3293 11488
      3291 11456 3254 11466
TIME...MOT...LOC 1839Z 185DEG 24KT 3263 11476

MP
Special weather statement, Aug 7, 12:22 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1222 PM MST Wed Aug 7 2019

AZZ558-560-072000-
San Carlos AZ-Pinal/Superstition Mountains AZ-
1222 PM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 100
PM MST...

At 1221 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 13 miles southeast of Globe, moving east at 25 mph.

Pea size hail, brief heavy rain, and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
San Carlos, Cutter and San Carlos Reservoir.

This includes AZ Route 70 between mile markers 258 and 271.

LAT...LON 3339 11044 3335 11046 3329 11046 3321 11041
      3318 11047 3319 11050 3317 11053 3319 11069
      3336 11069 3341 11036
TIME...MOT...LOC 1921Z 267DEG 21KT 3328 11061

MP
Special weather statement, Aug 7, 12:32 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1232 PM MST Wed Aug 7 2019

AZZ531-533-072015-
Kofa AZ-Central La Paz AZ-
1232 PM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTHERN YUMA
COUNTIES UNTIL 115 PM MST...

At 1231 PM MST, Doppler radar was tracking a strong thunderstorm over
Kofa Wildlife Refuge, or 44 miles northeast of Martinez Lake, moving
north at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kofa Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 11391 3343 11411 3365 11406 3355 11376
TIME...MOT...LOC 1931Z 201DEG 5KT 3347 11398

Hernandez
Special weather statement, Aug 7, 12:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1233 PM MST Wed Aug 7 2019

AZZ531-072015-
Kofa AZ-
1233 PM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES UNTIL 115 PM MST...

At 1233 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Kofa Wildlife Refuge, or 27 miles northeast of
Martinez Lake, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern La Paz
and north central Yuma Counties.
This includes AZ Route 95 between mile markers 74 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3318 11413 3324 11428 3346 11423 3336 11395
TIME...MOT...LOC 1933Z 205DEG 9KT 3329 11417

Hernandez
Special weather statement, Aug 7, 12:36 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1236 PM MST Wed Aug 7 2019

AZZ531-536-072015-
Gila River Valley AZ-Kofa AZ-
1236 PM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 115 PM
MST...

At 1236 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Tyson, or 26 miles northeast of Fortuna Foothills,
moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3273 11398 3279 11412 3300 11405 3290 11379
TIME...MOT...LOC 1936Z 205DEG 9KT 3284 11401

Hernandez
Special weather statement, Aug 7, 12:56 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1256 PM MST Wed Aug 7 2019

AZZ533-072045-
Central La Paz AZ-
1256 PM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 145
PM MST...

At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 39 miles southeast of Parker. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 28 and 42.
US Highway 60 between mile markers 31 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 11387 3358 11407 3377 11408 3372 11377
TIME...MOT...LOC 1956Z 191DEG 3KT 3362 11396

Hernandez

The radar

The Yuma radar (KYUX), 139 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
August 7, 1:30 PM MST to 5:30 PM MST
Where
La Paz County, 1.72 mi ENE of Quartzsite Arpt to 4.59 mi WNW of Quartzite
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.681, -114.193

Scattered thunderstorms developed across central and southern portions of La Paz County during the early afternoon hours on August 7th. Some of the stronger storms generated intense rain with peak rain rates in excess of 2 inches per hour. The heavy rain led to flash flooding near the town of Quartzsite. According to local law enforcement, at 1430MST flash flooding 3 miles north of Quartzsite led to the closure of Highway 95 due to several washes flowing heavily in the area. No accidents were reported due to the flooding. A Flash Flood Warning had been issued at 1338MST and was in effect at the time of the flash flooding.

Flash Flood, La Paz

When
August 7, 1:30 PM MST to 5:30 PM MST
Where
La Paz County, 1.43 mi E of Quartzsite Arpt to 2.28 mi SE of Quartzsite Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.671, -114.195

Scattered thunderstorms developed across central and southern portions of La Paz County during the early afternoon hours on August 7th; some of the stronger storms generated intense rain with peak rain rates in excess of 2 inches per hour. The heavy rain led to some flash flooding around the town of Quartzsite. According to local law enforcement, at 1400MST flash flooding one mile northeast of Quartzsite led to the closure of Plymouth Avenue between Senter Street and Tyson Street. No accidents were reported due to the flooding. A Flash Flood Warning was issued at 1338MST, shortly before the flooding report.

Flash Flood, La Paz

When
August 7, 1:30 PM MST to 5:30 PM MST
Where
La Paz County, 1.63 mi N of Quartzite to 1.14 mi N of Quartzsite Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.693, -114.226

Scattered thunderstorms developed across central and southern portions of La Paz County during the early to middle afternoon hours on August 7th. Some of the stronger storms produced intense rainfall with peak rain rates in excess of 2 inches per hour. The heavy rain led to some flash flooding around the town of Quartzsite. According to local law enforcement, at 1500MST flash flooding led to the closure of Tyson Street at Tyson Wash. No accidents were reported due to the flash flooding. A Flash Flood Warning was issued earlier at 1338MST and was in effect at the time of the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839216, 839217, 839218.